Opioids and the opioid crisis – Get the facts
On this page
- What is the opioid crisis?
- What are opioids exactly?
- How to respond to an overdose
- Naloxone can save a life
- Problematic opioid use
What is the opioid crisis?
The opioid crisis is a complex public health issue. There are many factors that led us to the significant increase in opioid-related overdoses today. Some of these factors include:
- high rates of opioid prescribing
- the emergence of strong synthetic opioids in the illegal drug supply – such as fentanyl and carfentanil
What are opioids exactly?
Opioids such as fentanyl, morphine, oxycodone and hydromorphone are medications that can help relieve pain.
Opioids are drugs that affect your mind, mood, and mental processes and can also cause euphoria, or the feeling of being “high.” This creates the potential for them to be used improperly.
Legal vs. illegal opioid
Legal opioids are prescribed by a health care professional most often to treat pain from conditions such as injuries, surgery, dental procedures, or long-term chronic pain.
Illegal opioids are any opioids that are made, shared or sold illegally. Illegal opioids include:
- street drugs from a drug dealer
- opioids given to you by someone who is not your health care provider
- opioids that are not prescribed to you but are taken from someone else
What is fentanyl?
Fentanyl is a powerful synthetic opioid that is prescribed to treat severe pain.
Canada’s illegal drug supply is being contaminated with illegal fentanyl. Fentanyl is a cheap way for drug dealers to make street drugs more powerful.
Without drug checking equipment, there is no way to know how much fentanyl has been mixed into illegal drugs because you can’t see, taste or smell it. Consuming as little as a few grains of fentanyl can kill you. Drug checking equipment, such as fentanyl test strips, can help people know what’s in their drugs but there are important limitations.
How to respond to an overdose
What is an overdose?
Opioid drugs affect how your brain controls your breathing. If you take more opioids than your body can handle, you will start to show signs and symptoms of an overdose.
Know how to protect yourself from an overdose
If you decide to use opioids:
- don’t mix with alcohol, or other drugs
- don’t use alone – stay with a friend
- know the signs of an opioid overdose
- carry a naloxone kit
Signs of an opioid overdose
It is important to know the signs and symptoms of an opioid overdose, such as not being able to wake someone up or slow and weak breathing. Knowing these signs can help save a life.
Naloxone can save a life
Naloxone (pronounced na-LOX-own) is a fast-acting drug used to temporarily reverse the effects of opioid overdoses. Naloxone can restore breathing within 2 to 5 minutes.
While naloxone is only active in the body for 20 to 90 minutes, the effects of most opioids last longer. This means that the effects of naloxone are likely to wear off before the opioids are gone from the body, which causes breathing to stop again. So it is important to call for emergency medical attention. Naloxone may need to be used again, depending on the amount, type, or how the opioids were taken (for example: oral, injection).
Naloxone is available without a prescription and can be picked up at most pharmacies or local health authorities. It is available in an injection or a nasal spray format.
Learn more about naloxone and where to find kits in your province or territory.
Did you know?
The Good Samaritan Drug Overdose Act protects you from simple drug possession charges if you’ve taken drugs or have some on you. The law applies to the person who has overdosed, the person who seeks help, and anyone at the scene when help arrives.
Problematic opioid use
What is problematic opioid use?
Problematic substance use happens when someone uses drugs or alcohol in a way that has harmful effects on their health and life.
Problematic opioid use is using opioids that are not prescribed to you or not following the instructions from your doctor and pharmacist. It also includes using illegal opioids.
When does problematic use become a substance use disorder (addiction)?
When someone regularly uses drugs or alcohol despite continued negative consequences, they may have substance use disorder.
It is a medical condition that requires treatment from health care providers. Substance use disorders can involve both psychological and physical dependence.
If someone you know has one or more of the following behaviors, they may be experiencing a substance use disorder:
- constant cravings for the drug
- compulsive drug seeking
- continuous use despite the harms that the drug is causing, such as:
- negative health effects
- missing school or work
- lower grades or marks at school
- isolation from friends and family members
- extreme changes in behaviours and mood
How to get help
Getting help can mean different things for different people and it can take many different forms. For some people it may mean complete abstinence or continued treatment using opioid replacement therapies such as methadone or buprenorphine.
There are also many health and social services available across Canada including non-medical therapies, such as counselling, or support from people with lived and living experience.
Find out what resources are available in your province.
How you can help. A small change can help reduce the cycle of stigma
Stigma around substance use can prevent people from getting the help that they need. You can help by:
Listening with compassion and without judgment, so a person who uses drugs feels heard and understood
Speaking up when someone is being treated disrespectfully because of their substance use; and
Being kind with the words you use. Words Matter. Use people first language.
- Instead of “junkie” use “a person who uses drugs”
- Instead of “addict” use “people who have used drugs”
- Instead of “drug abuse” use “substance use”
Report a problem or mistake on this page
- Date modified: